Alert archive / Kansas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 136, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Jun 21, 2017, 3:21 PM CDT for Wichita County, Kansas. It was in force for 9 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 21, 2017, 3:21 PM CDT (20:21 UTC)
- Expired
- Jun 21, 2017, 3:30 PM CDT
- In force
- 9 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Wichita County, KS
The radar
The Goodland radar (KGLD), 103 km from the middle of the area, began a volume at 20:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 8.4 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 730 J/kg
- Mixed-layer CIN
- -454 J/kg
- Mixed-layer LCL
- 1859 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 147 m²/s²
- 0-3 km storm-relative helicity
- 222 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 3:06 PM CDT, 15 minutes earlier.
Area forecast discussion, Jun 21, 3:06 PM CDT, 15 minutes before
Area Forecast Discussion National Weather Service Goodland KS 206 PM MDT Wed Jun 21 2017 .SHORT TERM...(This evening through Thursday) Issued at 154 PM MDT Wed Jun 21 2017 Forecast concerns are the hot temperatures and the potential for thunderstorms and severe weather this afternoon and evening. Additionally, cooler, but still quite warm, temperatures are expected along with scattered showers and thunderstorms with a slight risk of severe storms on Thursday as a cold front moves through the area. A few thunderstorms are currently rolling off the Palmer divide region and traveling into far western Kansas while additional CU are beginning to initiate east of a surface trough bisecting the forecast area from north to south. Instabilities are higher, but the atmosphere is still relatively dry where afternoon temperatures are around 100 and dewpoints are in the mid 50s to mid 60s ahead of the surface trough. On the back side of the trough, the atmosphere is much drier with dewpoints in the 30s and 40s. Thunderstorm coverage is expected to increase east of the surface through the afternoon as a weak mid level short wave in the nearly zonal flow moves east across the high plains this afternoon and out of the forecast area this evening. A few storms could become severe with large hail, damaging winds, and localized heavy rain. Scattered showers and thunderstorms are expected on Thursday as a prefrontal trough moves into the area during the morning with a cold front expected to slide south across the forecast area between 18-00Z. There is currently a slight risk of storms becoming severe across the entire forecast area with the possibility of large hail, damaging winds, and localized heavy rainfall with some of the stronger storms that may develop. .LONG TERM...(Thursday night through Wednesday) Issued at 154 PM MDT Wed Jun 21 2017 Thursday night-Friday: A chance for thunderstorms and showers will continue behind the cold front through the evening and overnight hours for the majority of the area. For Friday, chance of rain in the morning, diminishing in the afternoon. Soundings show good CAA into the area Friday afternoon and night. Temps for Friday will be below normal with highs in the mid 70s to near 80 and lows in the lower 50s. Saturday-Sunday: Saturday looks to be the coolest day of the period. Upslope flow at the surface, abundant moisture at 700mb, surface troughing, and NW flow in the upper levels will combine to make for a cloudy, and at times, rainy day. Current temperature forecast is still warmer than some of the reliable guidance. One note, if 12Z GFS MOS verifies, Goodland would break the record low maximum for the day (Record is 67 and MOS has 66). Lows Saturday night will be in the mid to upper 40s which may put a few records in jeopardy. Chance of rain continues into Sunday morning for the entire CWA. Highs will be 10-15 degrees below normal as most areas dry out through the afternoon with upper level ridging building in aloft. Monday-Wednesday: Next chance of rain and thunderstorms comes Monday evening where the potential of strong to severe storms exist. CWA will see blustery conditions Tuesday into Wednesday. Temps should warm through the period. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 1137 AM MDT Wed Jun 21 2017 Although isolated showers and thunderstorms will move eastward across the central high plains region this afternoon and become more numerous this evening, they are not expected to be part of any prevailing conditions at either MCK or GLD. VFR conditions are anticipated at both of those locations through the TAF period. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...LOCKHART LONG TERM...SME AVIATION...LOCKHART
Hazardous weather outlook, Jun 21, 11:47 AM CDT, 3 hours 34 minutes before
Hazardous Weather Outlook National Weather Service Goodland KS 1047 AM MDT Wed Jun 21 2017 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-221700- Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove- Greeley-Wichita-Dundy-Hitchcock-Red Willow- 1047 AM MDT Wed Jun 21 2017 /1147 AM CDT Wed Jun 21 2017/ This hazardous weather outlook is for east central Colorado... extreme southwest Nebraska and northwest Kansas. .DAY ONE...THIS AFTERNOON AND TONIGHT... Ambient air temperatures and Heat Index values of 100 to 104 degrees will be common east of the Colorado border region across northwest Kansas and southwest Nebraska this afternoon. Strong to severe thunderstorms are expected mainly east of the Colorado border area this afternoon through early evening with a slight risk of severe storms east of a line from Tribune, Kansas to McCook, Nebraska. Large hail, damaging wind gusts and locally heavy rainfall are the main threats. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY... There is a slight risk of severe thunderstorms across the Tri-State region Thursday afternoon through Thursday night. Damaging winds and large hail are the main threats. Locally heavy rainfall will also increase the threat for flash flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required.
In the hours before
Special weather statement, Jun 21, 3:17 PM CDT, 4 minutes before
Special Weather Statement National Weather Service Goodland KS 317 PM CDT WED JUN 21 2017 KSZ042-212045- Wichita KS- 317 PM CDT WED JUN 21 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WICHITA COUNTY UNTIL 345 PM CDT... At 317 PM CDT, Doppler radar was tracking a strong thunderstorm 10 miles south of Leoti, moving east at 35 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Lydia. LAT...LON 3842 10132 3843 10113 3826 10113 3827 10134 TIME...MOT...LOC 2017Z 275DEG 29KT 3833 10132 JN
The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 20, 7:07 PM CDT | Special Weather Statement | GLD | Graham | 23 min |
| Jun 20, 7:14 PM CDT | Special Weather Statement | GLD | Sheridan | 31 min |
| Jun 20, 7:23 PM CDT | Severe Thunderstorm Warning | GLD | Graham, Sheridan | 15 min |
| Jun 21, 2:17 AM CDT | Special Weather Statement | GLD | Sherman | 28 min |
| Jun 21, 3:17 PM CDT | Special Weather Statement | GLD | Wichita | 28 min |
| Jun 21, 3:44 PM CDT | Special Weather Statement | GLD | Wichita | 31 min |
| Jun 21, 3:52 PM CDT | Special Weather Statement | GLD | Greeley | 23 min |
| Jun 21, 4:05 PM CDT | Severe Thunderstorm Warning | GLD | Greeley | 25 min |
| Jun 21, 4:12 PM CDT | Severe Thunderstorm Warning | GLD | Wichita | 19 min |
| Jun 21, 5:10 PM CDT | Special Weather Statement | GLD | Wichita | 35 min |
| Jun 21, 5:57 PM CDT | Special Weather Statement | GLD | Gove | 33 min |
| Jun 21, 6:06 PM CDT | Severe Thunderstorm Warning | GLD | Gove | 12 min |
| Jun 21, 6:36 PM CDT | Special Weather Statement | GLD | Gove | 39 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.